Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 12, NWS Chicago, IL

April 30, 2003Cook County, Will County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Apr 30, 2003, 9:39 PM CDT for Cook County, Will County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2003, 9:39 PM CDT (02:39 UTC)
Expired
Apr 30, 2003, 10:30 PM CDT
In force
51 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Cook County, IL, Will County, IL

The radar

The Chicago radar (KLOT), 24 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 5:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1938 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.8
Supercell composite
7.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:46 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 30, 6:46 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
646 PM CDT WED APR 30 2003

AVIATION DISCUSSION FOR 00Z TAF ISSUANCE

MESSY FORECAST SITUATION WITH RADAR LOOP INDICATING COMBINATION
OUTFLOW/SYNOPTIC FRONTAL BOUNDARY NOW PUSHING BACK SOUTH ACROSS
CHICAGO AREA TERMINALS AT 23Z. TO FURTHER COMPLICATE THE
MATTER...AREA OF LAKE INDUCED LIFR CIGS OVER EXTRM NE IL AND SE WI
QUICKLY MOVING IN BEHIND THE FRONT. CONVECTIVE THREAT CONTINUES AS
WELL...WITH CAP BREAKING ALONG FRONT SRN IA/NE MO LAST HOUR OR SO.

AT 2330Z...RADAR INDICATES BOUNDARY MOVG SOUTH JUST ABOUT OVER KMDW.
EXTRAPOLATION SHOWS IT SHOULD BE THROUGH KGYY ABOUT 00Z. BOUNDARY
NOT EXPECTED TO RETURN NORTH...WITH SYNOPTIC NORTHEAST FLOW HERE TO
STAY. THEREFORE MAIN SHORT TERM ISSUE WILL BE WITH LIFR CIGS MOVG IN
BEHIND FRONT. CONDITIONS AS LOW AS 1/2SM OVC002 AT KUGN NEAR LAKE
SHORE...BUT HAVE GONE ABOVE THIS FOR ORD/DPA/MDW SITES SEVERAL MILES
IN FROM THE SHORE.  ETA FORECAST TIME SECTIONS SUGGEST IFR
CONDITIONS TO REMAIN IN INTO THURSDAY...WITH GRADUALLY LIFTING CIGS
FROM MIDDAY ON.

CONVECTIVELY SPEAKING...SEVERAL SUPERCELLS HAVE DEVELOPED OVER
SOUTHEAST IOWA LATE THIS AFTERNOON. THOUGH SEVERE THREAT LIKELY TO
REMAIN FARTHER SOUTH THAN TAF SITES...EXPECT SCATTERED ELEVATED
CONVECTION TO INCREASE ACROSS THE TERMINAL AREAS THIS EVENING...AS
LOW LEVEL MOIST FLOW INCREASES ABOVE COLD SURFACE LAYER AND SERIES
OF SHORT WAVES LIFT NORTHEAST FROM THE PLAINS.

RATZER

PRELIMINARY DISCUSSION FOR 4 PM ZONES/GRIDS

MAIN ITEM THE FRONT THRU THE AREA. THIS NOT EXPECTED TO MOVE MUCH
FARTHER N THEN SOUTHERN PART OF CHICAGO AREA AND JUST S OF LAKE.

STORMS AT 1 PM MOVG ENE OVER FAR N IL TO REINFORCE THIS STOPPING
ACTION TO THE FRONT. ENTIRE AREA EXCEPT N TIER COUNTIES UNDER SVR TS
WATCH. VIS PIC SHOWS SEVERAL SMALL BOUNDRIES OVER IN IL/NW IN.

LOOKING AT VAPOR PIC LOOKS LIKE 3 POCKETS OF ENERGY UPSTREAM AROUND
CENTRAL IA...E NE...N CO. MODLES SHOW FINAL VORT TILL PASSING
OVERHEAD FRIDAY EVE.  THIS WILL RESULT IN PERIODS OF SHRA OR TS THRU
NEXT 2 DAYS BUT WITH DECREASING COVERAGE AND INTENSITY WITH TIME.
BEST COVERAGE N TONIGHT SHIFTING S WITH TIME AS FRONT SAGS S WITH
TIME.

FRONT TO STALL THIS EVE WITH WAVE COMING ALONG LATER TONIGHT. THIS
WILL THEN GIVE FRONT NUG BACK S AGAIN TOMORROW WITH INCREASED NE FLO
BY FRIDAY MORNING. MODELS SHOW DECENT 1000-850 CONVERGENCE NEAR
FRONTAL ZONE NEXT 36 HOURS TO SUPPORT TS THREAT.

NEXT MAJOR TROF MOVING INTO AREA LATE SATURDAY NIGHT THRU TUESDAY.

.CHI...WW 187

AF
Hazardous weather outlook, Apr 30, 3:45 PM CDT, 5 hours 54 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
345 PM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT

A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS CONTINUES TONIGHT
OVER THE ENTIRE AREA. THE MODERATE RISK IS BASICALLY FROM ELGIN TO
PAXTON WESTWARD.

A WARM FRONT IS SLOWLY MOVING NORTH OVER NORTHERN ILLINOIS INTO
NORTHWEST INDIANA. VERY MOIST AND UNSTABLE AIR IS ASSOCIATED WITH
THE FRONT. THIS FRONT...IN COMBINATION WITH UPPER LEVEL IMPULSES
WILL CONTINUE TO TRIGGER BATCHES OF THUNDERSTORMS THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THE WARM FRONT OF WEDNESDAY WILL MOVE SOUTH AS A COLD FRONT ON
THURSDAY. THIS WILL GRADUALLY END THE THUNDERSTORM THREAT THROUGH
THE DAY FROM NORTH TO SOUTH.

ANOTHER STORM SYSTEM IN THE PLAINS WILL SPREAD A NEW ROUND OF
THUNDERSTORMS INTO THE AREA SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TONIGHT.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

AF

In the hours before

Local storm report, Apr 30, 3:50 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
350 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0133 PM    NORTH CHICAGO             IL   .75 INCH HAIL
04/30/03   LAKE
Local storm report, Apr 30, 3:57 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
357 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    CRETE                     IL   .88 INCH HAIL
04/30/03   WILL                           REPORTED BY PUBLIC.
Special weather statement, Apr 30, 9:00 PM CDT, 39 minutes before
ILC063-099-105-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
900 PM CDT WED APR 30 2003

A SEVERE THUNDERSTORM...WITH A LONG HISTORY OF PRODUCING
TORNADOES AND HAIL THE SIZE OF BASEBALLS...IS LOCATED IN SOUTHERN
BUREAU COUNTY AND STARK COUNTY IN NORTH CENTRAL ILLINOIS AS OF
900 PM. THIS STORM IS MOVING EAST TOWARDS LA SALLE...NORTHERN
LIVINGSTON...AND GRUNDY COUNTIES...ENTERING LASALLE AND NORTHERN
LIVINGSTON COUNTIES BETWEEN 920 PM AND 950 PM FROM THE WEST.
HEAVY RAIN OF UP TO 2 TO 3 INCHES AND STRONG DAMAGING WINDS ARE
ALSO EXPECTED. PREPARE TO TAKE PROPER ACTION AS WARNINGS WILL BE
ISSUED AS THE STORM THREATENS THE IMMEDIATE AREA.

ROGOWSKI/RATZER

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:46 PM CDTTornado WarningLOTLaSalle44 min
Apr 30, 10:27 PM CDTTornado WarningLOTLaSalle33 min
Apr 30, 10:48 PM CDTSevere Thunderstorm WarningLOTLivingston57 min
Apr 30, 10:58 PM CDTSevere Thunderstorm WarningLOTGrundy, Kendall, LaSalle47 min
Apr 30, 11:28 PM CDTSevere Thunderstorm WarningLOTDuPage, Kankakee, Will62 min
Apr 30, 11:35 PM CDTSpecial Marine WarningLOT85 min
Apr 30, 11:35 PM CDTSpecial Marine WarningLOT85 min
Apr 30, 11:35 PM CDTSpecial Marine WarningLOT85 min
May 1, 1:56 AM CDTSevere Thunderstorm WarningLOTLivingston34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.